Antonella Luisa Rastelli, MD, is an assistant professor of medicine in the section of medical oncology at Washington University School of Medicine in St. Louis, and leader of a study of 60 breast cancer patients.
Drugs called aromatase inhibitors, which are used to treat breast cancer, can make muscles and joints so painful and stiff that some women taking the medications say that they feel like they’re 100 years old…many users experience bone loss, too. Yet because the medication is effective at halting breast cancer cell growth, shrinking tumors and reducing recurrence risk when taken for several years or more, discontinuing its use prematurely often is inadvisable.
New study: Recognizing that many breast cancer patients have low blood levels of vitamin D, researchers tested a simple potential solution to the problem of drug side effects—vitamin D supplements. For details, I contacted study leader Antonella Luisa Rastelli, MD, an assistant professor of medicine in the section of medical oncology at Washington University School of Medicine in St. Louis.
Participants included 60 early-stage breast cancer patients with low vitamin D levels who had painful side effects from the aromatase inhibitor anastrozole (Arimidex). All received a standard daily dose of 400 international units (IU) of vitamin D-3 (the type typically found in supplements) and 1,000 mg of calcium. Half of the participants also received 50,000 IU of vitamin D-2 (a form that leaves the body more quickly than D-3) weekly for eight or 16 weeks, then monthly to the end of the six-month study period. The other half, serving as the control group, got a placebo weekly or monthly.
Results: After two months of weekly supplementation, the high-dose vitamin D groups reported significantly less musculoskeletal pain than the control group (though pain relief did not continue when participants switched to the monthly regimen). Also: After six months, the high-dose vitamin D users showed no reduction in bone density, whereas the control group did have some bone loss.
Excessive vitamin D can have side effects of its own, including high levels of calcium in the urine that may increase the risk for kidney stones. Risks are thought to be lower with vitamin D-2 than with D-3 but even so, Dr. Rastelli cautioned that all patients taking high-dose vitamin D supplements must be monitored closely, as the study participants were.